Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS La Crosse, WI

March 28, 2020Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Mar 28, 2020, 6:18 PM CDT for Fayette County, Iowa. It was in force for 42 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2020, 6:18 PM CDT (23:18 UTC)
Expired
Mar 28, 2020, 7:00 PM CDT
In force
42 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Fayette County, IA

The radar

The La Crosse radar (KARX), 134 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 6:33 PM CDTFUNNEL CLOUD2 S Oelwein, IAFUNNEL CLOUD RAPIDLY DEVELOPING. POSSIBLE DEBRIS BUT UNSURE.
Mar 28, 6:33 PM CDTTSTM WND DMG1 W Oelwein, IADAMAGE TO TREES AT RED GATE PARK ON WEST SIDE OF TOWN. POSSIBLE TORNADO.
Mar 28, 6:33 PM CDTTORNADO1 W Oelwein, IACONFIRMED WITH VIDEO. DAMAGE TO APARTMENT BUILDINGS AND TREES IN RED GATE PARK.
Mar 28, 6:33 PM CDTTORNADO1 W Oelwein, IACONFIRMED WITH VIDEO. DAMAGE TO APARTMENT BUILDINGS AND TREES IN RED GATE PARK. ENTIRE TORNADO WAS 630 TO 636 PM.
Mar 28, 6:40 PM CDTTORNADO2 Se Maynard, IACONFIRMED DAMAGE TO BARNS SOUTHEAST AND EAST OF MAYNARD. ENTIRE TORNADO WAS 640 TO 642 PM.
Mar 28, 6:44 PM CDTTSTM WND DMG1 W Oelwein, IANUMEROUS TREES DOWN IN RED GATE PARK AREA. PROBABLE TORNADO BASED ON SPOTTER REPORTS.
Mar 28, 6:50 PM CDTHAIL 0.5Wadena, IA.
Mar 28, 6:50 PM CDTHAIL 0.5Wadena, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -128 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-128 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WUUS53 KARX 282318
SVRARX
IAC065-290000-
/O.NEW.KARX.SV.W.0001.200328T2318Z-200329T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
618 PM CDT Sat Mar 28 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Fayette County in northeastern Iowa...

* Until 700 PM CDT.

* At 617 PM CDT, a severe thunderstorm was located near Jesup, or 7
  miles northwest of Independence, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Oelwein around 630 PM CDT.
  Stanley around 635 PM CDT.
  Arlington around 645 PM CDT.

Other locations impacted by this severe thunderstorm include Wadena,
Highways 3 And 187, County Road W 33 And 187, County Road W 45 And
187, County Roads 3 And W 45 and County Roads 3 And W 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4264 9206 4292 9161 4264 9161
TIME...MOT...LOC 2317Z 227DEG 43KT 4254 9201 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

JAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:16 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Mar 28, 2:16 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
216 PM CDT Sat Mar 28 2020

.SHORT TERM...(This evening through Sunday)
Issued at 215 PM CDT Sat Mar 28 2020

At 2 PM, a rapidly strengthening surface low was just moving into
southwest Iowa. The warm front was located over southern Iowa.
Temperatures were in the 40s north of this front and in the 60s
and 70s south of this front.

The models continue to show that this low will move northeast this
afternoon and tonight. It continues to look like there will be a
potential in the HRRR and RAP that the warm sector could get into
the southern portions of Fayette and Clayton counties in northeast
Iowa and Grant County in southwest Wisconsin. Surface based CAPES
may climb up to 750 J/kg. Helicity is up to 250 and the 0-1 km
shear is 40 knots. Due to this, there is still a potential of
isolated tornadoes and damaging winds. These storms will move at
50 to 60 mph.

Further to the north, the elevated CAPES will climb up to
1000 J/kg up to Interstate 90. With the shear over 40 knots, some
of the storms could become supercells. With a straight-line
hodograph, there could be right and left supercells. The main
threat will be hail. The largest hail will likely range from 1 to
1.5 inches.

From tonight into Sunday, a deformation band of rain will move
east across the area. Additional rain will range from 0.25 to 0.75
inches. Northwest winds will gust into the 30 to 40 mph from late
Sunday morning into the afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 215 PM CDT Sat Mar 28 2020

On Sunday evening, the deformation band of precipitation will move
quickly east out of the area. Before it exits the area, the rain
may mix with some light snow north of Interstate 94. As the
pressure gradient relaxes during the late evening and overnight,
the sustained wind and wind gusts will gradually diminish.

As we head into the April, a shortwave trough and cold front will
move out of the Northern Plains and through the Upper Mississippi
River Valley. The models continue to struggle on the timing of
when this colder air will move into the region. As a result, just
stayed with the NBM. In the wake of this front, high temperatures
will range from the mid- 30s to mid-40s, and low temperatures
will be mainly in the 20s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1244 PM CDT Sat Mar 28 2020

Ceilings will remain LIFR to MVFR through the TAF period.
Visibilities will be primarily MVFR. Scattered thunderstorms will
be possible in the KLSE area between 29.00z and 29.02z. These
storms may produce some small hail.

&&

.HYDROLOGY...
Issued at 215 PM CDT Sat Mar 28 2020

Rainfall totals will range from 0.25 to 0.75 inch across the area
through tonight. This is about a quarter inch than the previous
forecast. This was done due to the speed of the showers and storms
late this afternoon and evening and the dry slot which will be
moving into the area tonight.

This rain will result in rises on area rivers. Those on the Black
and Kickapoo rivers may approach minor flood stage early next
week. Meanwhile, those along the Mississippi River may see minor
flooding during the latter half of next week.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Boyne
HYDROLOGY...Boyne
Hazardous weather outlook, Mar 28, 5:47 AM CDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
547 AM CDT Sat Mar 28 2020

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-291100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-
547 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected today with the possibility for strong
to isolated severe storms early this afternoon into this evening.
The main threat will be hail.

25 to 35 mph wind gusts out of the east are expected this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

30 to 40 mph wind gusts out of the northwest are expected on Sunday.

Widespread rainfall near 1 inch is expected through Sunday. This
will lead to river rises into the upcoming week, with flooding
possible in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter reports could be needed this afternoon. Please relay any
reports to the National Weather Service.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ029-030-WIZ061-291100-
Fayette-Clayton-Grant-
547 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of northeast Iowa
and far southwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected today with the possibility for strong
to severe storms early this afternoon into this evening. The main
threat will be hail, but damaging winds and isolated tornadoes
cannot be ruled out. The tornado and damaging wind threat will be
from around 5 PM to 9 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

30 to 40 mph wind gusts out of the northwest are expected on Sunday.

Widespread rainfall near 1 inch is expected through Sunday. This
will lead to river rises into the upcoming week, with flooding
possible in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter reports could be needed this afternoon. Please relay any
reports to the National Weather Service.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA

In the hours before

Local storm report, Mar 28, 5:02 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
502 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             TREMPEALEAU             44.01N 91.44W
03/28/2020  E0.25 INCH       TREMPEALEAU        WI   PUBLIC

&&
Local storm report, Mar 28, 5:06 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
506 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             1 W STOCKTON            44.03N 91.79W
03/28/2020  E0.25 INCH       WINONA             MN   PUBLIC

&&
Local storm report, Mar 28, 5:11 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
511 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             MONDOVI                 44.57N 91.67W
03/28/2020  E0.50 INCH       BUFFALO            WI   CO-OP OBSERVER

&&
Local storm report, Mar 28, 5:32 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
532 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             WABASHA                 44.37N 92.04W
03/28/2020  E0.25 INCH       WABASHA            MN   LAW ENFORCEMENT

            REPORTED FROM DISPATCH.

&&
Local storm report, Mar 28, 5:43 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             1 SW SPARTA             43.93N 90.83W
03/28/2020  E0.25 INCH       MONROE             WI   LAW ENFORCEMENT

&&
Local storm report, Mar 28, 5:54 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
554 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             5 SSW SPARTA            43.88N 90.83W
03/28/2020  E0.25 INCH       MONROE             WI   PUBLIC

            REPORTED FROM LEON AREA.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:44 PM CDTSpecial Weather StatementARXAllamakee, Clayton46 min
Mar 28, 6:30 PM CDTTornado WarningARXFayette45 min
Mar 28, 6:52 PM CDTTornado WarningARXClayton53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.